Document Detail


Probable gastrointestinal toxicity of Kombucha tea: is this beverage healthy or harmful?
MedLine Citation:
PMID:  9346462     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Kombucha tea is a health beverage made by incubating the Kombucha "mushroom" in tea and sugar. Although therapeutic benefits have been attributed to the drink, neither its beneficial effects nor adverse side effects have been reported widely in the scientific literature. Side effects probably related to consumption of Kombucha tea are reported in four patients. Two presented with symptoms of allergic reaction, the third with jaundice, and the fourth with nausea, vomiting, and head and neck pain. In all four, use of Kombucha tea in proximity to onset of symptoms and symptom resolution on cessation of tea drinking suggest a probable etiologic association.
Authors:
R Srinivasan; S Smolinske; D Greenbaum
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Journal of general internal medicine     Volume:  12     ISSN:  0884-8734     ISO Abbreviation:  J Gen Intern Med     Publication Date:  1997 Oct 
Date Detail:
Created Date:  1997-11-21     Completed Date:  1997-11-21     Revised Date:  2009-02-24    
Medline Journal Info:
Nlm Unique ID:  8605834     Medline TA:  J Gen Intern Med     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  643-4     Citation Subset:  IM    
Affiliation:
Texas Tech Health Sciences Center and Veterans Affairs, Amarillo 79106-1797, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Basidiomycota
Complementary Therapies
Diagnosis, Differential
Drugs, Chinese Herbal / adverse effects*
Female
Gastrointestinal Diseases / chemically induced*,  diagnosis,  physiopathology
Humans
Hypersensitivity / diagnosis,  etiology*,  physiopathology
Middle Aged
Tea / adverse effects*
Chemical
Reg. No./Substance:
0/Drugs, Chinese Herbal; 0/Tea

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Effects of an educational intervention on residents' knowledge and attitudes toward interactions wit...
Next Document:  Hyperkalemia in the elderly: drugs exacerbate impaired potassium homeostasis.